CSN Login
Members Online: 4

side effects of Temodar

dsharlee
Posts: 11
Joined: Dec 2009

I'm about 6 mos. post tumor resection for GBM and have completed RT and concurrent Temodar - now on cycle 2 of monthly Temodar protocol. This cycle started a much higher dosage of the Temodar and the side effects were really much worse than I had expected. Besides the extreme fatigue, the nausea has been severe despite Zofran, but mainly I feel like I have an extreme hangover!
I'm starting to question whether to continue the remaining Temodar cycles. Do they get more tolerable as you go on? And though my hair loss was workable post RT (I'm a 57 y/o female), it's getting worse with the maintenence Temodar - ugh!
Anybody else have such side effects of the ongoing cycles of Temodar?
Thanks

the_liz_army's picture
the_liz_army
Posts: 40
Joined: Mar 2009

Dear dsharlee:

Just to be clear, I have NOT undergone radiation, but I am in the middle of a two-year stint of Temodar use (I start month 11 after the New Year).

I started using Zofran, but it wasn't enough for me. I was very nauseated and gagged just brushing my teeth. I told my doctor about this, and after three months was prescribed Emend (http://www.emend.com/aprepitant/emend/consumer/index.jsp) which was a lifesaver.

I was encouraged to continue taking Zofran, but found that it gave me killer headaches. (Isn't it crazy that a side effect of Temodar and Zofran is headaches?!) My doctor switched me from Zofran to a similar drug called Kytril (http://www.kytril.com/) which works better for me (no headaches).

Hair loss is supposed to be an extremely rare side affect of using Temodar, so your hair loss could still be left over from radiation. From what I understand, it can take your body a while to bounce back to growing hair. Your hair loss could also be due to stress--you are going through a crazy life experience!

Make sure that you modify your diet while you are taking Temodar. Eat simple foods and avoid caffeine. I experience intense constipation from Temodar, so I take a variety of stool softeners and laxatives to help during chemo week. I blogged about my Temodar tips here: http://thelizarmy.blogspot.com/2009/10/tmi-tales-from-poop-side.html.

I hope this helps, and good luck with Temodar!

Your friend,
Liz

dsharlee
Posts: 11
Joined: Dec 2009

Liz, thanks for the feedback - that's very helpful, especially the recommendations on trying to prevent constipation.

Also, your web site and blog is great and it's clear that you are a HOOT, as we say in the south! Thanks for making me laugh.

Debbie

WingnPrayer's picture
WingnPrayer
Posts: 27
Joined: Nov 2009

As a recovering Alkie of some 11 yrs, 10 mo,& 2 wks (but who's counting, right?) I'd like to say that the hangover experience, as long as it's temporary, might be worth the ticket to life, in my opinion.
It has been awhile snce I've experienced a hangover, tho.
But, I've been told by my Drs that I have small-call fast grow, then non-small, slow grow, now specifcally similar to squamous cell carcinoma, so I can get easily confused.
Let's say I can relate to the headaches, nausea.
I've just finished with 2 weeks of (Whole)Brain RADs and am about to start chemo. I will be on "IV Chemotherapy". The dosage will be "every 3 months". I am a little ashamed to say that I do not know what the chemo will be. They just said "stage IV".

My hair loss occured just before the last two Brain RADs and I got a "cancer haircut" from my normal barber. Now that the RADs are over, I am surprised to feel the "Fatigue Factor", and the weekness ad dizziness associated wih it.

I seem to have lost any appetite for coffee (body telling me something?)and am eating smaller meals more often.
Hope to encounter your posts in the future.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network